Heat, Philadelphia
- When
- April 19, 11:00 AM EST to 5:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A 76-year-old man died of hyperthermia after he fell asleep in his vehicle in Philadelphia during the afternoon of the 19th. The high temperature was 86 degrees, the warmest day of the month of April.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 76-year-old man died of hyperthermia after he fell asleep in his vehicle in Philadelphia during the afternoon of the 19th. The high temperature was 86 degrees, the warmest day of the month of April. The victim's body temperature was recorded at 107 degrees. According to the Philadelphia Health Department, temperatures inside of vehicles on days when the high temperature is in the 80s can reach 120 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 10:50 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1150 AM EDT MON APR 19 2004 AFTER MORNING LOWS BOTTOMED OUT IN THE 40S IN MANY LOCALES, AN IMPRESSIVE 40 DEGREE DIURNAL CHANGE ISNT OUT OF THE QUESTION. BASED OFF THE FORECAST H8.5 TEMPS AND THE MORNING SOUNDINGS, WE WILL BUMP SOME AREAS UP ONE TEMPERATURE CATEGORY. SPECIFICALLY FOR THE COASTAL ZONES, THE BREEZY SOUTHWEST WINDS HAVE NOT MATERIALIZED. THIS HAS ALLOWED THE WINDS TO BACK TO THE SOUTH IN MANY AREAS. WITH THIS IN MIND, WE HAVE LOWERED MAX AFTERNOON TEMPS FOR THE BEACH ZONES. ON SATURDAY, PHL(AT THE AIRPORT) ENDED UP A SEVERAL DEGREES COOLER THAN SURROUNDING SITES ON A SOUTHWEST FLOW. WE ATTRIBUTED THIS TO THE PROXIMITY OF THE COOLER RIVER AND THE FLOW OFF OF IT. WELL SEE IF THIS HAPPENS AGAIN TODAY. IF IT DOES, IT WILL NOT BE REPRESENTATIVE OF CENTER CITY, FOR INSTANCE. HENCE, THIS IS ONE OF THE AREAS WHERE WE BUMPED TEMPS UP A CATEGORY. DONT THINK WELL SEE ANY RECORDS TODAY, BUT WE SHOULD END UP CLOSE IN SPOTS. MPO 86 1976 ABE 91 1976 RDG 97 1976 TTN 90 1976 PHL 91 1896 ACY 92 1985 ILG 94 1896 A SMALL CRAFT ADVISORY REMAINS UP FOR THE OCEAN WATERS. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SMALL CRAFT ADVISORY. MARINE/DEL BAY...NONE. KRUZDLO ----------------------PREVIOUS AFD--------------------------- THE COLD FRONT THAT DRIFTED DOWN FROM THE NORTHEAST LATE ON SUNDAY HAS PASSED THROUGH MOST OF OUR FORECAST AREA. THE ONLY LOCATIONS THAT THE FRONT HAS NOT REACHED ARE SOUTH OF AN ELKTON MD-SMYRNA DE- WILDWOOD NJ LINE. SOME LOW CLOUDS HAVE BEEN NOSING INTO EASTERN MONMOUTH COUNTY AND NORTHEASTERN OCEAN COUNTY. HOWEVER, THE LOW CLOUDS AND FOG ARE MORE OF AN ISSUED FOR LONG ISLAND AND SOUTHERN NEW ENGLAND. WHILE SOME STRATUS MAY EXPAND A LITTLE FARTHER WEST INTO THE CENTRAL PART OF OUR FORECAST AREA THE CLOUDS SHOULD NOT HANG AROUND LONG AFTER SUNRISE. THE MARINE LAYER THAT WAS USHERED IN BY THE COLD FRONT IS QUITE SHALLOW. BASED ON THE VAD WIND PROFILE FROM THE WSR-88D AT FORT DIX THE MARINE LAYER DOESNT EVEN REACH UP TO 1000 FEET. AS A RESULT, TODAYS SUNSHINE SHOULD QUICKLY MIX OUT THE SHALLOW COOL AIR. WERE LOOKING AT ANOTHER DAY WITH TEMPS GENERALLY IN THE 80S. WITH A STRONG WEST SOUTHWEST WIND EVEN THE SHORE SHOULD BECOME QUITE WARM FOR THIS AFTERNOON. THE COLD FRONT PRESENTLY UP OVER THE WESTERN GREAT LAKES SHOULD REACH US LATE TONIGHT. IT CONTINUES TO APPEAR AS THOUGH THAT FEATURE WILL COME THROUGH DRY WITH THE LAST OF ITS PRECIP FALLING APART JUST TO OUR WEST. TUESDAY LOOKS TO BE ANOTHER DRY DAY WITH AFTERNOON TEMPS ABOUT 15 DEGREES LOWER THAN THOSE EXPECTED FOR TODAY. ON TUESDAY NIGHT AND WEDNESDAY THE FRONT SHOULD WORK ITS WAY BACK TO THE NORTH AND ACROSS OUR REGION. THERE SHOULD BE ENOUGH MOISTURE IN THE RETURN FLOW TO BRING US A CHANCE OF RAIN FROM LATE TUESDAY NIGHT INTO WEDNESDAY. IN THE MARINE FORECAST WEVE POSTED A SMALL CRAFT ADVISORY ON OUR OCEAN WATERS. - IOVINO && .PRELIMINARY POINT TEMPS/POPS... MPO 79 48 62 41 / 10 10 10 30 ABE 84 51 70 44 / 10 10 10 30 RDG 84 51 70 44 / 10 10 10 30 PHL 85 59 72 50 / 10 10 10 30 12N 81 48 65 41 / 10 10 10 30 SMQ 85 53 72 46 / 10 10 10 30 TTN 85 55 71 48 / 10 10 10 30 MIV 85 53 70 46 / 10 10 10 30 N55 83 51 64 46 / 10 10 10 30 ACY 85 53 69 46 / 10 10 10 30 ILG 85 55 72 48 / 10 10 10 30 DOV 85 53 69 47 / 10 10 10 30 GED 85 53 69 47 / 10 10 10 30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT MON APR 19 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 500 AM EDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 808 AM EDT MON APR 19 2004 NJZ009-010-012-013-015-PAZ069-191402- BUCKS PA-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-SOMERSET NJ- WESTERN MONMOUTH NJ- 808 AM EDT MON APR 19 2004 ...LOCALLY DENSE FOG ACROSS THE REGION... LIGHT EASTERLY FLOW AND INCREASING LOW-LEVEL MOISTURE JUST NORTH OF A WARM FRONT HAS RESULTED IN LOCALLY DENSE FOG THIS MORNING ACROSS NORTHERN PORTIONS OF NEW JERSEY AND EASTERN PENNSYLVANIA. CONDITIONS WILL IMPROVE OVER THE NEXT HOUR OR SO DUE TO AN INCREASE IN SOUTHWEST FLOW AND DAYTIME HEATING. IF YOU ENCOUNTER FOG, USE CAUTION AND SLOW DOWN WHILE DRIVING DURING THIS MORNINGS COMMUTE. LEAVE EXTRA ROOM BETWEEN YOUR VEHICLE AND THE ONE IN FRONT OF YOU. KRUZDLO
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2004-04-19 | 76 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392908.